Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2002, 8:10 PM CDT for Potter County, Sully County, South Dakota. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2002, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 23, 2002, 9:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 162 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 8:15 PM CDT | Hail 0.75 | Agar, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3980 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 15.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240110 SVRABR SDC107-119-240215- /NEW.KABR.SV.W.0098.240110-240215/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 810 PM CDT SUN JUN 23 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLY COUNTY IN CENTRAL SOUTH DAKOTA POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 915 PM CDT * AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF SUTTON BAY REC AREA...OR ABOUT 14 MILES NORTHWEST OF ONIDA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUTTON BAY REC AREA AROUND 815 PM CDT AGAR AROUND 835 PM CDT GORMAN AROUND 850 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4479 10050 4466 10032 4490 9993 4506 10016 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:25 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 23, 3:25 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN JUN 23 2002 UPPER TROUGH OVER NE MT WILL CONTINUE TO SLIDE NE INTO S CANADA AND WEAKEN QUITE A BIT OVER THE NEXT 24 HRS. A WK S/W LOBE MOVG AROUND THIS TROUGH WILL MOVE ACROSS THE DAKOTAS TONIGHT. ALSO...THE LL WINDS ACROSS THE ABR CWA WILL TURN FROM SE TO SW TO W THROUGH THE NIGHT AS A WARM FRONT LIFTS NORTHWARD AND A WEAK COLD FRONT MOVES INTO THE CWA FROM THE WEST. SCT TSRAS OCCURRING ACROSS SE AND EC SD AND IN NW SD AND SW ND WILL SPREAD/DEVELOP INTO NC AND NE SD AND WC MN THROUGH THE EVENING AND OVERNIGHT AS THE WARM FRONT/LL CONVERGENT AREA LIFTS VERY UNSTABLE AIR ACROSS THIS AREA. LIS DOWN TO -10 THIS AFTN AND DWPTS IN THE UPPER 60S TO THE LOWER 70S. THE LAPS CIN HAS DROPPED TO BELOW 50 ACROSS MUCH OF THE NORTHERN PART OF THE ABR CWA THIS AFTN. ALSO...GOOD WIND SHEAR PROFILE FOR POSSIBLE SEVERE STORMS. THE WEAK COLD FRONT PUSHING EAST MAY ALSO KICK OFF SOME TSRAS ACROSS THE CWA TONIGHT. OTHERWISE...FOR TONIGHT SKIES WILL BE PARTLY CLOUDY WITH LOWS MOSTLY IN THE 60S. FOR MON...THE ETA SHOWS THE WK BOUNDARY/TROUGH STALLING ACROSS E SD WAITING FOR THE NEXT S/W TO MOVE THROUGH MON AFTN AND NIGHT. THEREFORE...BELIEVE THE EASTERN PART OF THE CWA WILL HAVE A CHC OF TSRAS AGAIN MON AFTN AND NIGHT. IT WILL BE A VERY WARM BUT LESS HUMID DAY ON MONDAY WITH GENERALLY NW WINDS OVER MUCH OF THE CWA EXCEPT THE FAR E. TUESDAY SHOULD BE DRY ACROSS THE ENTIRE CWA AS SFC HIGH PRESSURE BUILDS IN AND DRIER AIR FILTERS INTO THE AREA. SKIES WILL BE MOSTLY SUNNY WITH GENERALLY ABOVE NORMAL TEMPS. IT WILL REMAIN DRY THROUGH WED NIGHT AS DRY N TO NW WINDS FROM SFC HIGH PRESSURE DOMINATE THE WEATHER WITH CLEAR TO P/C SKIES. .EXTENDED DISCUSSION... NOT MUCH WILL CHANGE FOR THE EXTENDED FORECAST WITH UPPER RIDGE BUILDING OVR THE ROCKIES AND NORTHERN PLAINS. LOOKS LIKE NEXT WV WILL MOVE THRU ON SAT...BUT LITTLE MSTR...AND NO CONFIDENCE AT THIS TIME. LOOK FOR WARM...DRY CONDITIONS THRU EXTND PD. .ABR...NONE MOHR/MARSHALL
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 41 min |
| Jun 23, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 53 min |
| Jun 23, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 51 min |
| Jun 23, 7:37 PM CDT | Tornado Warning | ABR | Brown, McPherson | 38 min |
| Jun 23, 7:51 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 39 min |
| Jun 23, 8:12 PM CDT | Tornado Warning | ABR | Brown | 48 min |
| Jun 23, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 63 min |
| Jun 23, 8:34 PM CDT | Tornado Warning | ABR | Hughes, Stanley | 41 min |
| Jun 23, 8:55 PM CDT | Tornado Warning | ABR | Brown | 50 min |
| Jun 23, 9:09 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 51 min |
| Jun 23, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 27 min |
| Jun 23, 10:09 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 66 min |
| Jun 23, 10:23 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 22 min |
| Jun 23, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 47 min |
| Jun 23, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 44 min |
| Jun 24, 12:13 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 24, 12:38 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 37 min |
| Jun 24, 1:01 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 29 min |
| Jun 24, 1:14 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 46 min |
| Jun 24, 1:56 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 49 min |
| Jun 24, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 28 min |
| Jun 24, 2:39 AM CDT | Tornado Warning | ABR | Day | 36 min |
| Jun 24, 2:47 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 28 min |
| Jun 24, 3:17 AM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 43 min |
| Jun 24, 3:25 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington | 50 min |
| Jun 24, 3:37 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.